California, 2003

Flash Flood in California, July 31, 2003

July 31, 2003 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 31, 1:54 AM PST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 31, 1:54 AM PST, 1 hour 6 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
254 AM PDT THU JUL 31 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH SATURDAY FOR A
CONTINUED THREAT OF AFTERNOON AND EVENING THUNDERSTORMS. THE BEST
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE CENTRAL NEVADA AND
EASTERN CALIFORNIA. TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY
BELOW NORMAL.

.SHORT TERM...SHOWERS ARE BEGINNING TO WIND DOWN THIS MORNING ACROSS
THE SOUTHERN NEVADA AND NORTHWEST ARIZONA...BUT SATELLITE IMAGERY
HAS SHOWN SOME COOLING TOPS OVER INYO WHERE SOME HEAVIER SHOWERS ARE
STILL OCCURRING. EXPECT THIS AREA TO BEGIN DECREASING OVER THE NEXT
HOUR OR TWO. WATER VAPOR IMAGERY IS SHOWING SO MID LEVEL DRYING
PUSHING INTO THE SOUTHERN CWA WHICH WILL ALSO HELP TO PUSH THE
DEEPER MOISTURE NORTH. 00Z/06Z MODELS SHOW THE MAIN FOCUS AREA TODAY
WILL BE OVER NORTHERN AND CENTRAL NYE...LINCOLN...ESMERALDA...AND
INYO COUNTY IN CALIFORNIA. PW VALUES OVER AN INCH...GOOD THETA E
AXIS STRETCHING FROM UTAH INTO CALIFORNIA AND LIS BETWEEN 0/-2.
DYNAMICS WILL ALSO BE AIDED FROM A JET STREAK OF 35-45KTS. STORMS
OVER THE PAST COUPLE OF DAYS HAVE BEEN PRODUCING HEAVY AMOUNTS OF
RAIN AND WITH THE FOCUS SHIFTING FURTHER NORTH TODAY...WILL GO AHEAD
AND ISSUED A FLASH FLOOD WATCH FOR THE NORTHERN THIRD OF THE
CWA...INCLUDING INYO. MODELS HAD BEEN ADVERTISING SIGNIFICANT DRYING
BEGINNING FRIDAY OVER THE SOUTHERN CWA...BUT WATER VAPOR IMAGERY IS
SHOWING A LARGE AREA OF MID LEVEL MOISTURE MOVING NORTH FROM MEXICO.
MODELS HAVE PICKED UP ON THIS AND WILL LIKELY ADD ENOUGH MOISTURE TO
KEEP THE MENTION OF THUNDERSTORMS GOING THROUGH THE WEEKEND.

.LONG TERM...MODELS ARE SHOWING PRETTY GOOD RUN TO RUN
CONSISTENCY...WHICH MEANS THAT THEY REMAIN INCONSISTENT WITH EACH
OTHER. GFS STILL SHOWS SOUTHWESTERLY FLOW BRINGING DRIER AIR IN
BEGINNING SUNDAY...WITH PRONOUNCED DRYING BY TUESDAY. ECMWF STILL
SHOWS SOUTHEASTERLY OR STRAIGHT SOUTHERLY FLOW THROUGH THE
PERIOD...WITH SLUGS OF MOISTURE COMING UP FROM THE GULF OF
CALIFORNIA EVERY OTHER DAY OR SO. WILL CONTINUE TO BLEND THE
TWO...LEANING SLIGHTLY TOWARD THE ECMWF...AND MAINTAIN SLIGHT CHANCE
POPS FOR THE EASTERN HALF OF THE CWFA THROUGH TUESDAY. MADE ONLY
MINOR ADJUSTMENTS TO TEMPS AND POPS.

.LAS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTH CENTRAL NEVADA
AND INYO COUNTY IN CALIFORNIA FROM 1100 AM UNTIL 900 PM PDT THIS
EVENING.

GORELOW/MORGAN
Hazardous weather outlook, Jul 30, 4:00 AM PST, 23 hours before
AZZ001>003-036-CAZ026>029-NVZ013>022-311400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIRMASS WILL LEAD TO ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY RAIN IS POSSIBLE WITH
SOME STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

MOISTURE WILL CONTINUE TO CIRCULATE AROUND THE MOJAVE DESERT
AND SOUTHERN GREAT BASIN THROUGH FRIDAY. ISOLATED TO SCATTERED
AFTERNOON AND NIGHTTIME THUNDERSTORMS WILL CONTINUE FOR PARTS OF THE
REGION. BEGINNING SATURDAY...MOISTURE WILL BECOME MORE LIMITED AND
THE CHANCES OF THUNDERSTORM ACTIVITY WILL DECREASE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Inyo

When
July 31, 3:00 AM PST to 4:40 AM PST
Where
Inyo County, Lone Pine
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

Flash flooding closed Highway 395 from Lone Pine to Olancha. Approximatly 30 vehicles were stuck on the roadway between two flooded areas. A truck was stuck in the mud from a land slide that covered the highway. CHP reported major flooding all along the route.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367468.